Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Grand Forks, ND

April 20, 2007Grand Forks County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 20, 2007, 10:16 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2007, 10:16 PM CDT (03:16 UTC)
Expired
Apr 20, 2007, 11:11 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:30 PM CDTTSTM WND GST 612 S Grand Forks, NDWIND MEASURED BY DAVIS WIND SENSOR
Apr 20, 10:45 PM CDTTSTM WND DMG12 Ene East Grand Forks, MNSTATIONARY TRAVEL TRAILER BLOWN OVER BY WIND GUST ESTIMATED AT 65 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 210316
SVRFGF
MNC119-NDC035-210415-
/O.NEW.KFGF.SV.W.0002.070421T0316Z-070421T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1016 PM CDT FRI APR 20 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF GRAND FORKS...
  NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 1115 PM CDT

* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF EMERADO TO
  7 MILES SOUTH OF CARPENTERS CORNER...MOVING TO THE NORTHEAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE ABOUT...
  9 MILES SOUTHEAST OF MEKINOCK AT 1020 PM CDT...
  TABOR AND ANGUS AT 1030 PM CDT...
  MANVEL AT 1040 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4777 9746 4801 9655 4816 9664 4812 9743

$$

7
2 follow-up statements
000 
WWUS53 KFGF 210352
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1050 PM CDT FRI APR 20 2007

MNC119-NDC035-210415-
/O.CON.KFGF.SV.W.0002.000000T0000Z-070421T0415Z/
GRAND FORKS ND-POLK MN-
1050 PM CDT FRI APR 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR EASTERN GRAND FORKS AND NORTHWESTERN POLK COUNTIES...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. WIND GUSTS UP TO 57 
MPH WERE RECORDED AT THE NATIONAL WEATHER SERVICE OFFICE IN GRAND 
FORKS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES 
NORTH OF EAST GRAND FORKS TO 4 MILES SOUTH OF HOLT...MOVING TO THE 
NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL NORTHWESTERN POLK COUNTY AT 1100 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTHEAST NORTH DAKOTA.

LAT...LON 4777 9746 4801 9655 4816 9664 4812 9743

$$

7
000 
WWUS53 KFGF 210411
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1111 PM CDT FRI APR 20 2007

MNC119-NDC035-210421-
/O.CAN.KFGF.SV.W.0002.000000T0000Z-070421T0415Z/
GRAND FORKS ND-POLK MN-
1111 PM CDT FRI APR 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAND FORKS AND
NORTHWESTERN POLK COUNTIES IS CANCELLED...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 6
MILES WEST OF THOMPSON TO 5 MILES SOUTHWEST OF CARPENTERS CORNER...
MOVING TO THE NORTHEAST AT 30 MPH.

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4777 9746 4801 9655 4816 9664 4812 9743

$$

7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:50 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Apr 20, 3:50 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
350 PM CDT FRI APR 20 2007

.SHORT TERM...INITIALLY SEVERE THUNDERSTORMS IN NORTHEAST SD
HAS SLACKENED A BIT BUT ARE BEGINNING TO SPREAD INTO SOUTHEAST
ND. THEY ARE MOVING NORTH ON THE NOSE OF 850 MB JET AND BRINGING
ELEVATED INSTABILITY WITH IT AND AHEAD OF AN UPPER LEVEL SHORTWAVE.
HOWEVER THE JET CORE IS ONLY 35-40 KNOTS ACCORDING TO RUC AND AREA
PROFILERS AND WILL LIKELY NOT SUPPORT STRONG THUNDERSTORMS MUCH
EARLY THIS EVENING. RUC SHOWS THE JET STRENGTHENING TO 50 KNOTS BY
06Z SOUTH OF WAHPETON BUT 850 MB CAPE IS NORTH OF GFK BY THEN.
STILL...THIS ABR REPORTED ALMOST A HALF INCH OF RAIN IN ONE HOUR
TO SHOW THE POTENTIAL OF PRECIPITATION APPROACHING THIS WEEKEND.

SEVERE POTENTIAL ON SAT REMAINS THOUGH SURFACE DEW POINTS IN THE
MID/UPPER 50S ON SAT AND THE LACK OF A STRONG SHORTWAVE MAY LIMIT
SURFACE BASED STORMS A BIT. THREAT OF HEAVY RAIN WILL BE LOCALIZED
WITH 1.25 INCH OR SO OF PRECIPITABLE WATER BUT A TRAINING LINE OF
STORMS MAY PRODUCE MORE. LEANED ON HPC AND NAM QPF MOST BUT 3 DAY
QPF ENDED UP BEING SIMILAR TO HPC. NAM PICKED UP ITS PROGRESSION
TO MATCH GFS WHILE BACKING OFF A BIT ON QPF AMOUNTS...SO FAVORED
NAM OVERALL.

.LONG TERM...(TUE-FRI)
A SYSTEM CURRENTLY OVER THE ERN PAC OCEAN...AROUND 48N 148W...
IS PROGGED TO GENERATE A SHORT WAVE THAT WILL HIT SHORE AROUND
SUNDAY IN NRN CA. THIS SYSTEM PROGGED TO DEVELOP OVER CNTRL ROCKIES
AND MOVE THROUGH CENTRAL PLAINS MID NEXT WEEK.

CURRENT PROGS SHOW MAIN ENERGY WELL SOUTH OF CWA. WHEREAS PREVIOUS
RUNS SHOWED A BAND OF H700 FRONTOGENESIS FORCING JUST SOUTH
OF THE CWA...THREAT OF PRECIP NOW LOOKS TO BE FURTHER SOUTH. THUS
I REMOVED RAIN SHOWERS FROM SOUTHERN TIER COUNTIES FOR LATE MON
NIGHT/EARLY TUE.

NEXT EVENT OF INTEREST IS FOR THURSDAY NIGHT INTO FRIDAY...WHERE
12Z GFS IS BRINGING A SHORT WAVE ACROSS EXTREME SRN CANADA AND MT/ND.
LATEST GFS RUN FASTER THAN THE ECMWF...WHICH SHOWS A SFC RIDGE OVR
ERN MN...AND AN UPPER LEVEL RIDGE ALOFT...THURSDAY NIGHT. WAVE SHOWS
UP BEST ON ECMWF H700-H850 RH PROG. ECMWF MOVES WAVE INTO CWA FRIDAY
MORNING. HPC BLEND SHOWING 70 PERCENT ECMWF SOLUTION...THUS BRING
PRECIP INTO CWA ON FRI MORNING.

.AVIATION
VFR CONDS EARLY IN TAF AND TWEB PERIODS. HOWEVER...AS MOIST AIR
CONTINUES TO PUMP INTO CWA FROM THE SOUTH...THREAT OF CONVECTION
INCREASES. WORST THREAT WILL BE SOUTH OF KFAR WHERE SPC HAS ISSUED
A SEVERE WEATHER WATCH. EXPECT CIGS TO GENERALLY BE VFR OUTSIDE
OF TSTMS...AND LOWERING TO 2000 TO 3000 FEET BY MIDNIGHT.

NAM12 SHOWING A TIGHT DEWPOINT GRADIENT ALONG A LINE EXTENDING FROM
SW OF KBIS TO NE OF KDVL...WITH SFC TROF JUST TO THE EAST OF THIS
BOUNDARY. CONSEQUENTLY...TWEB ROUTE FROM KBIS TO KFAR SHOULD SEE
STRONGEST CONVECTIVE ACTIVITY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Apr 20, 6:44 AM CDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT FRI APR 20 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER SOUTH CENTRAL NORTH DAKOTA AND
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING AND
THEN SPREAD INTO MUCH OF EASTERN NORTH DAKOTA AND FAR NORTHWEST
MINNESOTA OVERNIGHT. NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME...BUT THE STORMS ARE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...UP TO 1 INCH OF RAINFALL AND SMALL HAIL. THE BEST
CHANCE FOR THUNDERSTORMS WOULD BE WEST OF A LISBON TO FARGO TO
THIEF RIVER FALLS TO ROSEAU LINE AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY NIGHT...AND A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA AND
WEST CENTRAL MINNSEOTA DURING MID AFERNOON SATURDAY THROUGH
SATURDAY EVENING. A FRONTAL BOUNDARY WILL EXTEND FROM NORTHWEST
MINNESOTA INTO SOUTHEAST NORTH DAKOTA ON SATURDAY WITH A WARM AND
MOIST AIR MASS SOUTH OF THE FRONT. THE MAIN THREAT WILL BE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL OF LOCALLY UP TO 2 INCHES.

ON SUNDAY...THE MAIN THREAT FOR SHOWERS WILL SHIFT MORE INTO
MINNESOTA AS THE SYSTEM SLOWLY MOVES EAST. NO SEVERE WEATHER IS
EXPECTED ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT BUT MIGHT
BE NEEDED SATURDAY.

RIDDLE

In the hours before

Local storm report, Apr 20, 8:13 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
813 PM CDT FRI APR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 E ELLIOTT             46.40N 97.79W
04/20/2007  E0.75 INCH       RANSOM             ND   PUBLIC

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:33 PM CDTSevere Thunderstorm WarningFGFRansom33 min
Apr 21, 4:32 AM CDTFlash Flood WatchFGFCass, Ransom, Richland, Sargent24 hr
Apr 21, 5:13 PM CDTSevere Thunderstorm WarningFGFNorman62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.